Alert archive / Hawaii / Special Weather Statements in 2021

Special Weather Statement, NWS Honolulu, HI

December 6, 2021Hawaii County, Hawaii

NWS Honolulu, HI issued this special weather statement at Dec 6, 2021, 7:39 AM HST for Hawaii County, Hawaii. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 6, 2021, 7:39 AM HST (17:39 UTC)
Expired
Dec 6, 2021, 8:30 AM HST
In force
51 min
Issued by
NWS Honolulu, HI
Hail
0.25 in
Wind
40
Spout
Possible

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 5 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2021-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2021-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWHW80 PHFO 061739
SPSHFO

Special Weather Statement
National Weather Service Honolulu HI
739 AM HST Mon Dec 6 2021
 
HIZ023-027-028-051>053-061830-
Big Island South HI-Big Island Summit HI-Kona HI-
Big Island Interior HI-Big Island Southeast HI-Big Island East HI-
739 AM HST Mon Dec 6 2021

...A strong thunderstorm will impact portions of Hawaii in Hawaii
County through 830 AM HST...

At 738 AM HST, Doppler radar was tracking a strong thunderstorm 
capable of producing a waterspout 6 miles west of Wood Valley, or 37 
miles southeast of Kailua-Kona, moving north at 65 mph.

HAZARD...Waterspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous waters. Gusty winds could knock down tree limbs 
         and blow around unsecured objects. Minor damage to outdoor 
         objects is possible.

Locations impacted include...
Volcano, Naalehu, Pahala, Wood Valley, Kawa Flats, Hawaiian Ocean
View, Punaluu Beach, Hawaii Volcanoes National Park, Discovery
Harbour, Hawaii Volcanoes Park Kahuku Unit, Waiohinu and Milolii.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 1897 15572 1904 15588 1910 15592 1930 15589
      1957 15527 1927 15516 1927 15529 1921 15536
      1913 15551 1908 15556 1904 15556 1891 15568
TIME...MOT...LOC 1738Z 160DEG 57KT 1925 15558 

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Foster

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this special weather statement went out at Dec 6, 4:08 AM HST, 3 hours 31 minutes earlier.

Area forecast discussion, Dec 6, 4:08 AM HST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
408 AM HST Mon Dec 6 2021

.SYNOPSIS... A kona low will linger just west northwest of Kauai
this morning drifting slowly westward through Wednesday. A large
band of heavy rain associated with this low will also track slowly
westward across the state. Expect widespread heavy rainfall with
this system, especially under the large heavy rain band, capable
of producing catastrophic flooding, and strong gusty southerly
winds through Wednesday. The heaviest rainfall currently over Maui
County this morning will slowly drift westward into Oahu and
Kauai later this morning. Improving weather conditions will start
over the eastern side of the state by late Tuesday with drier air
slowly spreading into the western islands on Wednesday. More
typical trade wind weather will return from late Wednesday onward.

&&

.DISCUSSION...
This mornings satellite imagery shows a kona low roughly 300 to
400 miles west of the island of Kauai with a large plume of clouds
around 300 miles wide extending from Kauai eastward to the Big
Island. Deep convective showers continue to develop within this
tropical moisture plume producing widespread rain, heavy at times,
across the island chain. Radar imagery this morning shows bands of
moderate to heavy showers developing and moving northward in the
southerly winds. Strong and gusty winds are also observed in the
20 to 35 mph range with gusts up to 50 mph in some areas. The
latest rainfall observations in Maui County show from 2 to 10
inches of rain has fallen over the past 24 hours with more
rainfall expected today and tomorrow.

The main threats with this kona low will be continued widespread
heavy rain and strong southerly winds. Widespread storm total
rainfall amounts in the 10 to 15 inch range are forecast with
isolated areas of 20 to 25 inches of rainfall. Rain events of this
magnitude can produce catastrophic flooding and affect areas that
are typically drier, such as the south and west slopes of each
island. Isolated thunderstorms also remain in the forecast into
Wednesday.

Some additional impacts include dangerous driving conditions due to
near zero visibility. Many roads could become impassable due to
severe runoff and flooding. Numerous land slides are also expected
in areas with steep terrain. Debris in streams and gulches may clog
bridges and culverts resulting in dangerous flooding. Urban areas,
especially on Oahu, could have severe flooding. Isolated highways,
such as the Belt Highway in the Big Island's Kau District, and
Piilani Highway on Maui, may be closed in one or more locations,
resulting in long detours or even the isolation of some communities.

Strong and gusty south to southwest winds will continue today.
Wind Advisories remain in effect for all Hawaiian Islands
including the summits areas of Maui and Hawaii Counties. These
strong southerly winds may produce damaging downslope winds over
areas along the northern slopes of mountain ranges. Oahu and
portions of Molokai may be especially vulnerable to these
downsloping gusty winds.

A Winter Weather Advisory was issued this morning for the summits
of Mauna Kea and Mauna Loa on the Big Island above 12,000 feet
elevation and will remain in effect through 6 PM HST.

Weather conditions are forecast to improve from east to west
starting on Wednesday, as the kona low drifts further westward away
from the main Hawaiian Islands. Higher pressure will build in north
of the state allowing an easterly trade wind weather pattern to
return with more typical passing windward and mountain showers.

&&

.AVIATION...
Early this morning, a kona low located west northwest of Kauai is
resulting in southerly flow across the island chain. Latest
satellite and radar imagery show bands of showers, some of which
are producing heavy rain, streaming across the island chain from
the Kauai Channel to the Big Island. MVFR conditions are
widespread across the state with IFR and even some LIFR
visibilities and ceilings observed within the heaviest showers.

As the axis of heaviest showers continues to slowly drift westward
this morning, periodic breaks are likely across Maui County
before additional showers develop later this morning and this
afternoon. Regardless, there will be numerous impacts for aviation
interests throughout the forecast period and beyond including
frequent MVFR conditions with periods of IFR and LIFR. Winds will
be rather strong as well in some locations, with gusts in excess
of 40kts possible. While isolated thunderstorms remain possible
throughout the period, the main threat will be heavy rainfall that
will result in low visibility and ceilings.

Numerous AIRMETs remain in effect this morning. AIRMET Sierra has
been issued for tempo IFR conditions across Maui, Lanai, Molokai,
Oahu, and portions of the Big Island. Additionally, tempo
mountain obscuration AIRMETs remain in effect for the rest of the
Big Island and Kauai, though these may need to be adjusted later
this morning based on latest satellite trends. AIRMET Sierra for
mountain obscuration and/or IFR conditions are expected to
continue over the next two days.

In addition, AIRMET Tango remains in effect north and east of the
mountains of all major Hawaiian Islands for mechanical low-level
turbulence. For now, AIRMET Tango also remains in effect for
sustained wind speeds greater than 30kts statewide, though wind
speeds have started to diminish across the Big Island early this
morning.

&&

.MARINE...
A slow-moving kona low located about 300 nm west northwest of
Kauai is producing a large convergence bands of heavy rain, with
an occasional isolated thunderstorm, across most local waters.
These moderate to strong bands of rain, in tandem with the wind
acceleration around Mauna Kea, Mauna Loa and Haleakala, have
produced strong winds frequently gusting to gale force as verified
by a late Sunday evening ASCAT-C pass. As the low moves westward
the next several days, convergence bands of precipitation will
generally spread more westward over Oahu today and eventually in
the proximity of Kauai later today or early Tuesday. Bands of
primarily showers with isolated storms will likely linger over the
western end of the island chain Tuesday and then move west of the
islands Wednesday as high pressure building in northeast of the
state reinstates a moderate to fresh trade wind regime.

To account for strong rain convergent bands passing across more
western islands today, a Gale Warning is now in in effect for the
coastal waters west of the Kaiwi Channel including the channel. A
Small Craft Advisory (SCA) is in effect for the remaining eastern
Hawaiian nearshore waters due to a combination of these high
winds and seas that still remain elevated due to the passage of a
large north swell. The greatest potential for the strongest
maritime winds the next few days will be within any band of
showers that may or may not contain embedded thunderstorms.
Strengthening trade winds will maintain SCA conditions, especially
for those typically windier waters around Maui and Big Island
Tuesday night or Wednesday.

The most recent swell observations at the far northwest offshore
buoys are beginning to show that the large north swell that peaked
yesterday has begun a slow and steady decline. Swell at both offshore
NOAA 001 and 101 buoys are observing a near 10 foot, 12-14 second
swell (versus near 20 feet, 15 seconds a mere 24 hours ago). Surf has
fallen below High Surf Warning heights and therefore have lowered
flags to a High Surf Advisory (HSA) that is in effect for all north
facing shorelines through the day. The HSA for west facing shores has
been allowed to expire as surf heights have fallen below 12 feet (8
feet Big Island). North shore surf will likely fall below HSA levels
tonight and will fade to small heights from late Tuesday into the
weekend. Strong southerly winds within and near recently strong
convergent overnight rain bands developing far east of a kona low
northwest of Kauai have produced periods of rough, short period
chop that will be impacting south facing shores today. The latest
PacIOOS buoy at Pearl Harbor has shown a very significant spike in
significant wave heights from 3 feet a few hours ago to near 10
feet at 0300 HST. As high pressure builds in from the northeast
later this week, strengthening trade winds will result in elevated
rough wind wave surf along most east facing shores from mid week
onward. By Wednesday, increasing trade winds will produce elevated
rough wind wave surf along most east facing shores.

Abnormally high ocean levels are coinciding with seasonal peak
high tides the next couple of days. Although the north swell is
declining, some elevated coastal run up may occur at peak high
tide times early this morning. Even in areas not affected by
swell, ocean levels will be elevated and some coastal inundation
may occur, especially during periods of heavy rainfall. (Urban)
flooding such as what was experienced in the Waikiki area
yesterday has prompted a Coastal Flood Statement to primarily
increase potential nuisance flooding awareness during high tides.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday afternoon for all Hawaiian Islands.

High Surf Advisory until 6 PM HST this evening for north facing
shores of all islands.

Wind Advisory until 6 PM HST this evening for all Hawaii Islands.

Winter Weather Advisory until 6 PM HST this evening for Big
Island Summits.

Small Craft Advisory until 6 PM HST this evening for all Maui
County and Big Island waters.

Gale Warning until 6 PM HST this evening for all Kauai and Oahu
waters including the Kaiwi Channel.

&&

DISCUSSION...Bohlin
AVIATION...Vaughan
MARINE...Blood

In the hours before

Special weather statement, Dec 6, 7:39 AM HST, 0 minutes before
Special Weather Statement
National Weather Service Honolulu HI
739 AM HST Mon Dec 6 2021

HIZ023-027-028-051>053-061830-
Big Island South HI-Big Island Summit HI-Kona HI-
Big Island Interior HI-Big Island Southeast HI-Big Island East HI-
739 AM HST Mon Dec 6 2021

...A strong thunderstorm will impact portions of Hawaii in Hawaii
County through 830 AM HST...

At 738 AM HST, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout 6 miles west of Wood Valley, or 37
miles southeast of Kailua-Kona, moving north at 65 mph.

HAZARD...Waterspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
Volcano, Naalehu, Pahala, Wood Valley, Kawa Flats, Hawaiian Ocean
View, Punaluu Beach, Hawaii Volcanoes National Park, Discovery
Harbour, Hawaii Volcanoes Park Kahuku Unit, Waiohinu and Milolii.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1897 15572 1904 15588 1910 15592 1930 15589
      1957 15527 1927 15516 1927 15529 1921 15536
      1913 15551 1908 15556 1904 15556 1891 15568
TIME...MOT...LOC 1738Z 160DEG 57KT 1925 15558

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Foster

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 2:30 PM HSTAreal Flood AdvisoryHFOHawaii86 min
Dec 5, 3:18 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 5, 3:35 PM HSTCoastal Flood StatementHFOHawaii, Honolulu, Kauai, Kalawao42 hr
Dec 5, 3:56 PM HSTFlash Flood WarningHFOHawaii5 hr
Dec 5, 4:27 PM HSTFlash Flood WarningHFOKalawao5 hr
Dec 5, 5:33 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Dec 5, 6:22 PM HSTFlash Flood WarningHFOKalawao3 hr
Dec 5, 8:02 PM HSTGale WarningHFO7 hr
Dec 5, 8:02 PM HSTSmall Craft AdvisoryHFO10 days
Dec 5, 9:16 PM HSTFlash Flood Warning Considerable damage threatHFOKalawao12 hr
Dec 5, 9:20 PM HSTFlash Flood WarningHFOKalawao11 hr
Dec 6, 12:37 AM HSTAreal Flood AdvisoryHFOHawaii11 hr
Dec 6, 3:24 AM HSTWinter Weather AdvisoryHFOHawaii12 hr
Dec 6, 3:26 AM HSTGale WarningHFO12 hr
Dec 6, 3:37 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao12 hr
Dec 6, 5:54 AM HSTSpecial Marine WarningHFO2 hr
Dec 6, 7:09 AM HSTSpecial Marine WarningHFO51 min
Dec 6, 7:40 AM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Dec 6, 7:57 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 6, 11:30 AM HSTFlash Flood WarningHFOHawaii2 hr
Dec 6, 12:26 PM HSTSpecial Marine WarningHFO64 min
Dec 6, 1:12 PM HSTSpecial Weather StatementHFOHonolulu63 min
Dec 6, 1:16 PM HSTFlash Flood WarningHFOHonolulu15 hr
Dec 6, 1:20 PM HSTSpecial Marine WarningHFO55 min
Dec 6, 1:43 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Special Weather Statements in Hawaii, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.